Texas, 2020High Wind in Texas, June 8 to 9, 2020
June 8 to 9, 2020 · NWS MAF · 2 events in 2 counties and zones
An upper level low moved into Colorado and the Central Plains bringing strong winds to the Guadalupe Mountains of Texas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low moved into Colorado and the Central Plains bringing strong winds to the Guadalupe Mountains of Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 8, 5:39 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 8, 5:39 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
639 PM CDT Mon Jun 8 2020
.DISCUSSION...
Please see the aviation discussion below.
&&
.AVIATION...
Wind speeds will briefly relax after sunset this afternoon at INK,
PEQ, and FST before a cold front moves through overnight. This
front will be accompanied by strong northwesterly winds, with
gusts hitting between 30-40kts possible at all terminals. The
front will reach HOB by 08Z. VFR conditions anticipated for the
entire period.
&&
.PREV DISCUSSION... /issued 223 PM CDT Mon Jun 8 2020/
DISCUSSION...
Near record high temps today brought on by anomalously warm 85h
thermal field, downslope winds, and unimpeded insolation ahead of
an mid-level trof/assocd dry Pacific cold front that will pass
after midnight. A brief localized bout of high winds are possible
thru GDP Pass this afternoon and again between 09Z-15Z/Tue. As
post-frontal winds increase after midnight advisory level winds
are expected, especially across SE NM and wrn PB. For the sake of
minimizing potentially 4 NPW headlines and 2 RFW headlines
simultaneously we will opt not to issue the NPW high wind
warning/advisory with this forecast issuance, but wait until this
evening when the NPW heat advisory expires. Even farther e across
remainder of the PB and parts of the Trans Pecos w-nw winds of
20-30 mph are expected. Despite dry downslope winds Tue high temps
will cool off around 15 degrees, except far sw-w where temps will
only be few degrees cooler. With the surface high nosing in across
the area Wed AM we are expecting a gift wrt low temps, L50s-60
and even U40s in the typical cool spots like Marfa/Tatum! Dry
conditions with below normal temps persist thru Thur AM. Thur PM
is of interest, a mid-level theta-e ridge may develop on the wrn
periphery of mid-level ridge bringing with it a chance of high
based thunderstorms and gusty winds. However, the NAM12 indicates
the ridge will be farther w and low-level mstr will make a slower
return. GFS/ECMWF do seem to over do the Td even as early as Wed
when they 1st indicate mstr return across the Lower Trans Pecos?
As it now we have slght chc PoPs across the wrn half or so of
CWFA. If said mid-level theta-e ridge is there on wrn edge of
ridge it could remain there or at least in close proximity thru
Sat and thus supporting low probability PoPs. The ridge will
maintain a bit of a transitory/meandering presence making it a
little difficult hone in strong temp trends in the extended except
to say at or above normal.
FIRE WEATHER...
Record high temperatures, dry conditions, and gusty southwest
winds today will result in critical fire weather conditions. A red
flag warning is in effect for SE NM, the mountains, and the
surrounding plains of West Texas through early Tuesday morning. A
cold front will move through early Tuesday morning, dropping RHs
and abruptly changing to northwest winds. Tuesday, extremely dry
conditions combined with gusty northwest winds will result in
widespread near-critical and critical fire weather conditions.
After Tuesday, fire weather concerns will decrease as moisture
returns to the region. We will watch for the possibility of dry
lightning across SE NM and the GDP Mtns Thursday and Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 92 59 93 / 10 0 0 0
Carlsbad 62 91 56 94 / 0 0 0 0
Dryden 76 101 65 96 / 20 0 0 0
Fort Stockton 70 92 60 93 / 10 0 0 0
Guadalupe Pass 57 81 55 85 / 0 0 0 0
Hobbs 57 88 54 91 / 0 0 0 0
Marfa 58 89 47 92 / 10 0 0 10
Midland Intl Airport 63 92 58 94 / 0 0 0 0
Odessa 64 91 58 93 / 0 0 0 0
Wink 62 93 57 95 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 3 AM MDT Tuesday for Chavez Plains-Eddy
Plains-Lea-Sacramento Foothills and Guadalupe Mountains.
TX...Heat Advisory until 8 PM CDT this evening for Andrews-Borden-
Central Brewster County-Chisos Basin-Crane-Davis Mountains-
Davis Mountains Foothills-Dawson-Ector-Gaines-Glasscock-
Howard-Lower Brewster County-Martin-Midland-Mitchell-Pecos-
Reagan-Scurry-Terrell-Upton-Ward-Winkler.
Red Flag Warning until 4 AM CDT /3 AM MDT/ Tuesday for Andrews-
Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
Eastern Culberson County-Gaines-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-Loving-Marfa
Plateau-Presidio Valley-Reeves County Plains-Van Horn and
Highway 54 Corridor-Ward-Winkler.
&&
88Hazardous weather outlook, Jun 8, 1:31 PM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
231 PM CDT Mon Jun 8 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-091945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
231 PM CDT Mon Jun 8 2020 /131 PM MDT Mon Jun 8 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Critical fire weather conditions are expected this afternoon through
late tonight for the southeast New Mexico Plains, Sacramento
foothills, Guadalupe, Delaware, Davis and Chinati Mountains, Marfa
Plateau, Presidio Valley, Van Horn Highway 54 Corridor, upper Trans
Pecos and western Permian Basin of west Texas. A Red Flag Warning is
in effect.
A Heat Advisory is in effect this afternoon through early this
evening for much of the Permian Basin, lower Trans Pecos region,
and much of Brewster County Texas.
Isolated thunderstorms are possible this afternoon and evening
from the eastern Permian Basin to the lower Trans Pecos and Big
Bend. The strongest storms will be capable of producing brief gusty
winds, small hail, and cloud to ground lightning.
Strong winds are possible through Guadalupe Pass briefly this
afternoon, and across the Guadalupe Mountains late tonight. Windy
conditions are also expected across the remainder of Southeast New
Mexico beginning late tonight, along with potential blowing dust.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Critical to near critical fire weather conditions are again expected
for much of the day Tuesday areawide.
Strong winds are possible across the Guadalupe Mountains Tuesday
morning, with windy conditions expected across the remainder of
Southeast New Mexico through late morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- June 8, 7:38 PM CST to June 9, 4:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- June 9, 2:52 AM CST to 6:52 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Dakota, June 8 to 9, 2020$586,000 · 2.5 in hail · 16 events
- Tornadoes and Hail in North Dakota, June 8 to 9, 2020$42,000 · EF1 · 14 events
- Tornadoes and Hail in Minnesota, June 8 to 9, 2020$16,000 · EF1 · 33 events
- Tornadoes and Flash Flooding in Nebraska, June 8, 2020EF0 · 41 events
- Hail and Damaging Winds in Colorado, June 8 to 9, 20201 in hail · 38 events
- Strong Wind in Mississippi, June 8, 2020$20,000 · 2 events
- Heavy Snow in Montana, June 8, 2020$20,000 · 1 event
- High Wind in Colorado, June 8 to 9, 202065 kt wind · 9 events
- Damaging Winds and High Wind in Colorado, June 8 to 9, 202087 kt wind · 6 events
- High Wind in New Mexico, June 8 to 9, 202058 kt wind · 6 events
- High Wind in California, June 8, 202066 kt wind · 4 events
- High Wind in Colorado, June 8, 202054 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906035, 906036.